Diabetes, Insulin Overdose, and Other Complications
What to Do During an Insulin Overdose
The first thing is to not panic if you have an insulin overdose. In most cases, an insulin overdose can be treated at home. Follow these steps as long as you're conscious and able to do so:
- Check your sugar.
- Drink one-half cup of regular soda or sweetened fruit juice and eat a hard candy or glucose paste, tablets, or gel. If you skipped a meal, eat something now. Fifteen to twenty grams of carbohydrates should raise your blood glucose level.
- Rest. Get off your feet and take a break.
- Recheck your blood sugar after 15 or 20 minutes. If its still low, take another 15-20 grams of a quick-acting sugar and eat something if you can.
- Observe. Pay attention to how you feel for the next few hours.
- If you still have symptoms, check your sugar again an hour after eating. Keep snacking if sugar is low.
- If your sugar level stays low after two hours, or if your symptoms aren't improving, seek medical help.
Don't worry about pushing your sugar too high if it's only for a short time. One high level won't hurt you, but a very low sugar level can.
If you're unconscious or too confused or are having seizures, those around you -- especially if they are relatives or friends -- will need to take control. They should know how to do the following:
- If you lose consciousness, they should call 911 immediately.
- They may need to inject you with glucagon, an insulin antidote. If you are prone to low blood sugar, ask your doctor if you should have glucagon on hand at home.
- If you're alert enough to follow instructions, they should give you sweet juice to drink. If your symptoms don't steadily improve over the next hour, they should call 911.
How to Prevent an Insulin Overdose
You can avoid an insulin overdose if you do the following:
- Eat something at every mealtime. Even if you're not hungry, have some bread, a glass of skim milk, or a small serving of fruit. Never skip meals!
- Be prepared. Expect that you'll experience insulin complications at some point. Pack hard candies in your bag, and your spouse's. Keep some in the car, and in your travel bag, as well.
- Make sure friends and family know your usual signs and symptoms of hypoglycemia. If low blood sugar levels make you too confused, those around you will need to take action.
Other Insulin Complications
Most other insulin complications are due to not taking enough insulin. Not enough insulin can result in extremely high blood sugars, causing one of two urgent medical conditions:
- Diabetic ketoacidosis (DKA). Excessive urination in response to high sugar causes severe dehydration. At the same time, without enough insulin to allow sugar absorption, the body's cells act as if they are starving.
- Hyperosmolar hyperglycemic nonketotic syndrome (HHNS). Blood sugars can reach greater than 1,000 in HHNS. Similar to DKA, HHNS causes profound dehydration and can be life-threatening.
Once they occur, these insulin complications require hospitalization for treatment.